|| Checking for direct PDF access through Ovid
Postictal psychoses, defined as episodic, time-limited psychiatric disturbances of diverse phenomenology, temporally related to a seizure or cluster of seizures, have been well described in patients with focal and generalized epilepsies. Although similar disturbances have been reported in patients undergoing electroconvulsive therapy (ECT), the syndrome of ECT-associated postictal psychosis has not been well described. We review the literature defining the syndrome of postictal psychosis (PIP) associated with the epilepsies, as well as reports of confusional and manic disturbances meeting accepted criteria for PIP, which have been reported to occur as complications of ECT. In addition, we report a case of delusional and hallucinatory psychosis associated with a course of ECT, also having the characteristics of a PIP. We conclude that timelimited psychiatric disturbances, phenomenologically (and possibly pathophysiologically) similar to the PIP of epilepsy can occasionally occur as complications of ECT, and that they may have confusional, manic, delusional, or hallucinatory symptoms. The implications of these occurrences for the use and continuation of ECT are discussed.